Illinois, 2008Flash Flooding and Hail in Illinois, June 3, 2008
June 3, 2008 · NWS ILX · 17 events in 14 counties and zones
Several rounds of thunderstorms moved through central Illinois during the morning hours of the 3rd. The main threat during the early morning hours was heavy rain and flooding, while a large bow echo later in the morning produced widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $423,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of thunderstorms moved through central Illinois during the morning hours of the 3rd. The main threat during the early morning hours was heavy rain and flooding, while a large bow echo later in the morning produced widespread wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 2, 11:47 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 2, 11:47 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1247 AM CDT TUE JUN 3 2008
.DISCUSSION...
ISSUED 822 PM CDT MON JUN 2 2008
CONVECTION STARTING TO INCREASE TO OUR WEST AS WARM ADVECTION
PATTERN SETTING UP ACRS THE REGION. PROFILERS SHOWING 850 MB
WINDS UP TO 35 TO 40 KTS ACRS THE SRN PLAINS WITH MODEL DATA
CONTINUING TO SUGGEST 60KTS LATER TNT WITH STRONG MOISTURE
TRANSPORT INTO NRN MO...SRN IA AND WRN IL. SPC ALREADY THINKING OF
ISSUING A WATCH FOR AT LEAST A PART OF WRN IL THIS EVENING BASED ON
EVENING RADAR TRENDS. 00Z ILX SOUNDING STILL VERY DRY AND STABLE
BUT WITH THE STRONG ADVECTION OF MOISTURE AND INSTABILITY LATER
TNT...WE SHOULD SEE ENOUGH SUPPORT FOR STRONG ELEVATED STORMS
CAPABLE OF PRODUCING HAIL AND HEAVY RAINFALL. WIND THREAT MAY
INCREASE LATE TNT...MORE TWDS DAWN AS WIND MAX APPROACHES WRN IL.
WILL HOLD OFF ANY ZONE UPDATE UNTIL SPC DECIDES HOW TO ALIGN THE
WATCH ACRS PARTS OF OUR AREA. WL SEND OUT THE UPDATE ONCE THAT IS
DECIDED.
SMITH
&&
.AVIATION...
ISSUED 1246 AM CDT TUE JUN 3 2008...FOR THE 06Z TAFS
THE STRONGEST STORMS WILL CONTINUE ACROSS SPI AND DEC OVER THE
NEXT 3 HOURS OR SO. PIA...BMI AND CMI SHOULD REMAIN JUST NORTH OF
ANY HAIL STORMS. I HIT SPI AND DEC HARDER IN THE TEMPOS FOR IFR
VIS AND GS FOR HAIL. WINDS IN GENERAL HAVE NOT BEEN TOO GUSTY IN
THE STORMS...DUE TO THE ELEVATED NATURE OF THE STORMS. THERE
APPEARS TO BE ANOTHER STORM COMPLEX APPROACHING CENTRAL ILLINOIS
FROM THE NW WHICH MAY ARRIVE IN THE MORNING. THERE IS SOME
INDICATION IT MAY WEAKEN WHEN IT ARRIVES...SO FOR NOW WILL NOT
MENTION STRONG MORNING STORMS IN THE TAFS JUST YET.
ADDITIONAL STORMS MAY DEVELOP LATE AFTERNOON ON TUESDAY...AS WE
BREAK THE CAP AND TAP INTO SOME VERY UNSTABLE AIR. WILL WAIT TO
HIT THOSE VERY HARD TOO. WILL MOST LIKELY TEMPO SOME IFR AS THE
TIME APPROACHES.
SHIMON
&&
.PREV DISCUSSION...
ISSUED 300 PM CDT MON JUN 2 2008
SHORT TERM...TONIGHT THROUGH THURSDAY...
COMPLICATED QPF SITUATION UNFOLDING FOR TONIGHT INTO THE FIRST PART
OF TUESDAY. FIRST OFF FOR THIS EVENING...HAVE ALREADY SEEN ISOLATED
CONVECTION DEVELOP OVER THE EXTREME EAST THIS AFTERNOON. IN
ADDITION...REMNANTS FROM DECREASING MORNING ACTIVITY ARE WITHIN
STRIKING DISTANCE TO OUR NORTHWEST ZONES AS AN ELEVATED ZONE OF LIFT
EXTENDS FROM AROUND WATERLOO TO WEST OF PEORIA. THEREFORE FOR POPS
THROUGH 06Z...WILL INDICATE ISOLATED OR SCATTERED WORDING IN THOSE
AREAS. AFTER 06Z...ATTENTION TURNS TO THE PLAINS WHERE THE NEXT MCS
IS EXPECTED TO FIRE UP THIS EVENING AND ROLL EAST/SOUTHEAST INTO
ILLINOIS. ONGOING ACTIVITY ACROSS MISSOURI HAS TEMPORARILY
INTERRUPTED THE FLOW OF DEEPER MOISTURE INTO ILLINOIS...BUT THIS
WILL CHANGE THE LOW LEVEL JET REDEVELOPS OUT WEST AND FEEDS
CONVECTION UP AND OVER THE UPPER RIDGE POSITION. OVERALL SYNOPTIC
PATTERN FAVORS A POTENTIAL FOR HEAVY RAINFALL AMOUNTS...BUT
CONFIDENCE IN WHERE THE HEAVY RAIN BAND SETS UP PRECLUDES A FLASH
FLOOD WATCH FOR NOW. OVERALL QPF FORECASTS FAVOR A 1 TO 1.5 INCH
BAND FROM SOUTHEAST IOWA INTO SOUTHERN INDIANA...WHICH IS BELOW
FLASH FLOOD GUIDANCE. WILL MENTION HEAVY RAINFALL AND HIGHLIGHT THE
QPF POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK...AS WELL AS RAISE
POPS TO CATEGORICAL ACROSS THE WEST.
AS THE ANTICIPATED THUNDERSTORM COMPLEX MOVES ACROSS THE AREA ON
TUESDAY MORNING...ONE OR MORE OUTFLOW BOUNDARIES WILL PROBABLY BE
GENERATED. SYNOPTIC MODELS PLACE AN EAST-WEST WARM FRONT ACROSS
NORTHERN ILLINOIS AT 18Z TUESDAY...BUT THE EFFECTIVE BOUNDARY WILL
LIKELY LIE FURTHER SOUTH ACROSS CENTRAL ILLINOIS. WILL THEREFORE
KEEP LIKELY POPS GOING THROUGH THE DAY AND EVENING ACROSS THE MIDDLE
OF THE AREA.
MESOSCALE TRENDS MAKE A DIFFICULT FORECAST FOR WEDNESDAY AND
THURSDAY. WITH THE NEXT MAJOR TROUGH DEEPENING IN THE ROCKIES TOWARD
MIDWEEK...DOWNSTREAM HEIGHTS WILL BE RISING WHICH SHOULD BEGIN TO
SHUNT THE MAIN BAROCLINIC ZONE FURTHER NORTH OUT OF THE FORECAST
AREA. WILL CONTINUE WITH CHANCE POPS ON WEDNESDAY FOR REMNANT
OUTFLOW BOUNDARIES FROM THE PREVIOUS NIGHT ACTIVITY...THEN GO DRY
FOR THURSDAY WHEN WE SHOULD BE FIRMLY ENTRENCHED IN A HOT AND CAPPED
WARM SECTOR. HIGHS WILL LIKELY REACH 90 TO 95 IN MOST AREAS.
LONG TERM...FRIDAY THROUGH MONDAY...
STRONG UPPER TROUGH IN THE ROCKIES ON THURSDAY WILL MOVE NORTHEAST
INTO THE NORTHERN PLAINS BY 12Z FRIDAY. THE TIMING OF THIS FEATURE
HAS BEEN PRETTY CONSISTENT OVER THE PAST COUPLE OF MODEL RUNS AND
THIS SPELLS ANOTHER POTENTIAL SEVERE WEATHER EVENT FOR FRIDAY
AFTERNOON AND NIGHT. THE SURFACE LOW SHOULD BEGIN FRIDAY AROUND
MINNESOTA WITH ITS COLD FRONT EXTENDING SOUTH ACROSS EASTERN IOWA
INTO WESTERN MISSOURI. THE FRONT SHOULD SLOW DOWN FRIDAY AS THE
UPPER TROUGH MOVES MORE NORTH THAN EAST...SO WILL RESTRICT LIKELY
POPS TO THE WESTERN PORTIONS OF THE FORECAST AREA THROUGH THE DAY.
AS THE FRONT MOVES INTO WESTERN ILLINOIS FRIDAY AFTERNOON...STORMS
WILL INCREASE AND PUSH INTO THE REMAINDER OF THE AREA FRIDAY NIGHT.
THE FRONT SHOULD THEN SLOW DOWN AND STALL OUT SATURDAY AS THE
ASSOCIATED UPPER TROUGH MOVES INTO CANADA AND LEAVES THE FRONT
BEHIND. AFTER THAT...TROUGHING WILL REDEVELOP OVER THE WESTERN CONUS
SUNDAY AND MONDAY WITH AN UPPER RIDGE REESTABLISHING ITSELF ACROSS
THE SOUTH. ANY REMNANTS OF THE SATURDAY FRONT SHOULD THEN LIFT NORTH
AND PLACE ILLINOIS BACK INTO THE HOT TEMPERATURES AND A CAPPED
AIRMASS...WITH THE MAIN SYNOPTIC BAROCLINIC ZONE TO OUR NORTH.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 2, 2:33 PM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
333 PM CDT MON JUN 2 2008
ILZ027>031-036>038-040>043-047>051-031100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
333 PM CDT MON JUN 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER CENTRAL
ILLINOIS...AS A WARM FRONT LIFTS NORTH TOWARD THE AREA. THE BEST
CHANCE OF SEVERE STORMS WILL BE AFTER MIDNIGHT...WITH THE MAIN
THREAT BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...VERY
HEAVY RAIN WILL BE POSSIBLE AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE WARM FRONT IS EXPECTED TO STALL OUT OVER CENTRAL ILLINOIS ON
TUESDAY THROUGH WEDNESDAY. THIS SYSTEM WILL BE THE TRIGGER FOR
OTHER POSSIBLY SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS WILL
AGAIN BE THE PRIMARY HAZARDS.
ANOTHER PERIOD OF THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY
NIGHT AND INTO SATURDAY. THE BEST CHANCES FOR STRONG STORMS WILL
BE FRIDAY AFTERNOON AND FRIDAY NIGHT AS A COLD FRONT MOVES EAST
ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT.
ILZ044>046-052>057-061>063-066>068-071>073-031100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
333 PM CDT MON JUN 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER CENTRAL
ILLINOIS...AS A WARM FRONT LIFTS NORTH TOWARD THE AREA. THE BEST
CHANCE OF SEVERE STORMS WILL BE AFTER MIDNIGHT...WITH THE MAIN
THREAT BEING LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE WARM FRONT IS EXPECTED TO STALL OUT OVER CENTRAL ILLINOIS ON
TUESDAY THROUGH WEDNESDAY. THIS SYSTEM WILL BE THE TRIGGER FOR
OTHER POSSIBLY SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS WILL
AGAIN BE THE PRIMARY HAZARDS.
ANOTHER PERIOD OF THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY
NIGHT AND INTO SATURDAY. THE BEST CHANCES FOR STRONG STORMS WILL
BE FRIDAY AFTERNOON AND FRIDAY NIGHT AS A COLD FRONT MOVES EAST
ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT.
GOETSCH
Event by event
13 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Sangamon
- When
- June 3, 1:10 AM CST to 1:25 AM CST
- Where
- Sangamon County, Springfield to Berry
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Emergency Manager
- Coordinates
- 39.800, -89.650
Numerous trees were blown down between Springfield, Rochester, and Berry. A large tree fell on a home in Berry and damaged it.
Thunderstorm Wind, Christian
- When
- June 3, 1:35 AM CST
- Where
- Christian County, Edinburg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.650, -89.380
A barn and house were damaged in Edinburg. The house damage was primarily caused by falling trees.
Hail, Macon
- When
- June 3, 2:04 AM CST
- Where
- Macon County, Blue Mound
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.700, -89.120
Hail, Scott
- When
- June 3, 3:30 AM CST to 3:38 AM CST
- Where
- Scott County, Alsey
- Measured
- 1.75 in hail
- Property damage
- $85,000
- Reported by
- Emergency Manager
- Coordinates
- 39.550, -90.430
Hail to golf ball size caused damage to the Alsey Brick Factory. Numerous vehicles and homes also sustained hail damage.
Thunderstorm Wind, Scott
- When
- June 3, 3:30 AM CST to 3:38 AM CST
- Where
- Scott County, Alsey
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 39.550, -90.430
A large tree was blown down onto a house and a car. Also, windows were blown out at the Alsey Brick Factory.
Flash Flood, Edgar
- When
- June 3, 7:15 AM CST to 10:00 AM CST
- Where
- Edgar County, 0.95 mi ENE of Paris to 1.58 mi WNW of Paris
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 39.623, -87.683
Numerous streets were flooded in and around Paris.
Flash Flood, Douglas
- When
- June 3, 7:15 AM CST to 10:00 AM CST
- Where
- Douglas County, 0.64 mi S of Newman to 0.97 mi N of Newman
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 39.791, -87.981
Numerous streets were flooded in and around Newman.
Thunderstorm Wind, Clay
- When
- June 3, 7:30 AM CST
- Where
- Clay County, 4 mi NW of Flora
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 38.711, -88.532
A barn door was blown in northwest of Flora and numerous tree limbs were blown down.
Thunderstorm Wind, Schuyler
- When
- June 3, 8:50 AM CST
- Where
- Schuyler County, Rushville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 40.120, -90.570
Numerous trees, tree limbs, and power lines were blown down in Rushville.
Thunderstorm Wind, Mason
- When
- June 3, 9:00 AM CST to 9:21 AM CST
- Where
- Mason County, 0.5 mi E of Havana to Mason City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.300, -90.061
Numerous trees and power lines were blown down in Havana and across much of Mason County.
Thunderstorm Wind, Morgan
- When
- June 3, 9:10 AM CST
- Where
- Morgan County, Chapin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.770, -90.400
Several large tree limbs were blown down.
Thunderstorm Wind, Menard
- When
- June 3, 9:11 AM CST to 9:21 AM CST
- Where
- Menard County, Oakford to Greenview
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 40.100, -89.970
Numerous trees, power lines, and power poles were blown down across Menard County. A concentrated area of 17 power poles was blown down on Route 29 just north of Greenview.
Thunderstorm Wind, Sangamon
- When
- June 3, 9:31 AM CST to 9:41 AM CST
- Where
- Sangamon County, Chatham to Springfield
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $25,000
- Reported by
- ASOS
- Coordinates
- 39.670, -89.700
Numerous trees, large tree limbs, and power lines were blown down. Measured gust was reported at Springfield airport.
Thunderstorm Wind, Logan
- When
- June 3, 9:40 AM CST to 9:50 AM CST
- Where
- Logan County, Cornland to Chestnut
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $90,000
- Reported by
- Emergency Manager
- Coordinates
- 39.930, -89.400
Numerous trees and power lines were blown down from Cornland, to Mount Pulaski, to Chestnut. Also, a grain bin and machine shed were destroyed, and a car wash lost part of its roof in Mount Pulaski.
Thunderstorm Wind, Macon
- When
- June 3, 10:00 AM CST
- Where
- Macon County, Forsyth
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 39.930, -88.950
Large tree limbs were blown down and caused roof damage to a house.
Thunderstorm Wind, Shelby
- When
- June 3, 11:00 AM CST
- Where
- Shelby County, Shelbyville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 39.420, -88.800
Tree limbs and power lines were blown down.
Thunderstorm Wind, Crawford
- When
- June 3, 11:40 AM CST
- Where
- Crawford County, West York
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Emergency Manager
- Coordinates
- 39.170, -87.680
A trailer was flipped over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Indiana, June 3 to 4, 20081 death · 13 injured · $25 million · EF3 · 10 events
- Flooding in Missouri, June 3 to 30, 2008$60 million · 10 events
- Flash Flooding and Flooding in West Virginia, June 3 to 5, 2008$4.2 million · 1.5 in hail · 50 events
- Flooding in Illinois, June 3 to 30, 2008$18 million · 8 events
- Hail and Damaging Winds in Kansas, June 3, 2008$533,000 · 1.75 in hail · 50 events
- Tornadoes and Flash Flooding in Indiana, June 3, 20081 injured · $383,000 · EF1 · 17 events
- Tornado and Flash Flooding in Missouri, June 3 to 4, 2008$211,000 · EF1 · 36 events
- Hail and Damaging Winds in Oklahoma, June 3, 20081 injured · $439,000 · 3.5 in hail · 27 events
- Flash Flooding and Flooding in Ohio, June 3 to 5, 2008$784,000 · 55 kt wind · 12 events
- Hail and Damaging Winds in Kansas, June 3, 2008$360,000 · 1.25 in hail · 10 events
- Tornado and Hail in Virginia, June 3, 2008$355,000 · EF0 · 7 events
- Damaging Winds in Kansas, June 3, 20083 injured · $50,000 · 61 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113256, 113258, 113259, 113260, 113262, 119913, 119914, 113263, 113272, 113264, 113265, 113266, 113267, 113268, 113269, 113270, 113271.